HIV Risk, have bad symptoms - Need Help
Aug 27, 2008
Hi, I'm a 24yr old male. I recently did something so stupid, I had sex with a CSW in Amsterdam. I did use a condom, and as far as I can tell there was no break. But she did masterbate me exceptionally roughly before penetrative sex, she also had long finger nails. I did not ejaculate, so when I got back to my hotel I masturbated before showering, could I have moved any virus particals from my penis shaft or groin into my urethra, it was about 2 hours after the CSW visit?
My fears began about 2 days post possible exposure, I arrived home off a plane and developed a strong flu like symptoms with diarrhea. This lasted about a day. I went to my doctor and explained my situation. He put me on Combivir (96 hours post possible exposure). A few days later I noticed burning when I urinated, it was mild but enough to trigger anxiety. Went back to the doctor and he diagnosed me with prostatis. He put me on a course of broad spectrum antibiotics.
The burning slowly improved, but a few days after coming off the antibiotics (still on combivir) I developed a rash around my anus with satellite lessions on scrotum and inner thigh. Went back to my GP, he insisted it wasn't herpes. I've done more reading and I'm very sure my rash is a Candida based fungal infection, all the pictures match and I have a white lining on my tongue. I must admitt the white lining on my tongue existed before the risky sex but I don't ever remember having such a rash around my anus. Is Candida yeast infection a strong indicator of early HIV?
I had a base test done for all STD's and was negative, so i know i didn't have anything before this act. I have subsequently had a full STD profile at 2 weeks, (Antibody tests) and was negative, as well as a gonorrehea and Chlaymidia PCr at 3 weeks, negative.
I'm going tommorow for a HIV PCR (32 days post exposure), but this is only 4 days after stopping Combivir, could this affect the PCR tests reliabilty. My doctor insists the PCr won't be affected by the Comibvir, but how can I be sure?
Please help me, I've been so anxious I can't sleep, eat or concerntrate. I feel like my world is falling apart and almost 100% sure i'm going to get a dreaded result in 4 days time.
Response from Dr. Frascino
YIKES!!! Here we go again with bad judgment leading to preventable problems. No, I'm not talking about you. I'm talking about your doctor!!!
Your HIV-acquisition risk from condom-protected sex is essentially nonexistent, assuming the latex condom was used properly and did not break. There is no HIV risk from masturbation.
Your flu-like symptoms "2 days after possible exposure" (or in your case, non-exposure) would not be due to HIV. Acute retroviral syndrome symptoms resulting from primary HIV infection take weeks, not hours or days, to appear!
So here's where the bad judgment comes in. Your level of potential HIV risk does not warrant a course of PEP. Even if your level of exposure did warrant PEP (which it didn't), PEP needs to be started as soon as possible and no later than 72 hours after the exposure. Next, even if your exposure warranted PEP (which it didn't) and you were within the 72-hour timeframe (which you weren't), Combivir is not a preferred treatment regimen for nPEP (nonoccupational post-exposure prophylaxis). Are you beginning to get the picture here?
I'm almost afraid to ask how your doctor diagnosed and treated your "prostatis."
1. If you have a rash in the nether regions and your GP isn't attending to it (no surprise there), I'd suggest you see a dermatologist to have this problem properly evaluated and treated. (Unless you're a certified dermatologist, I don't think you should be "very sure (your) rash is a Candida-based fungal infection!")
2. HIV PCR tests are not recommended for routine HIV screening or post-PEP follow-up. The post-PEP testing guidelines recommend HIV-antibody tests at six weeks, three months and six months from the date of exposure.
3. I recommend anyone who has an HIV exposure significant enough to warrant a course of PEP be followed by an HIV specialist. In your case, the HIV specialist would never have recommended PEP.
4. I'd suggest you consider finding a more competent physician. The one you currently are seeing is in need of a remedial course on HIV/AIDS!
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Hiv Vaginal Fluid Outside Body
- What Antibiotics Can I Take Safely If I Have Hepatitis C?
- Can A Cbc Tell If There Is Hiv On A Person Who Has Not Been Tested For Hiv?
- Can They Tell If You Have Hiv From Biopsy?
- Does Hiv Causes Numbness And Tingling In Feet And Hand?
- Hiv-1 Positive Can This Be Cured
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.